Thyroid Disorders Community
Need help, I think I've gone Hyper
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Need help, I think I've gone Hyper

As some of you may know from my previous posts,  I was diagnosed as being Hypo last spring and was placed on .025mcg of Levothyroxine.  And was told my numbers were fine (but way low in their ranges) at that dosage. After a consultation with a new doctor who looked at the continuing symptoms I had, I was placed on .50mcg three weeks ago. The doctor wanted me to see how I felt on that dosage for two weeks and then move up to .75mcg after two weeks (eventually leveling off at .100mcg which is where he believes that is where I would settle given my symptoms).  I felt pretty good on the .50 dose with maybe a few lingering symptoms which I've had for years.  (mostly constipation and bloating, and afternoon and after meal tiredness.)

Well I went to .75 early morning last Sunday (Oct 1st). At first I noticed my energy was a bit elevated and could tell that my pulse rate increased a bit (mostly at the gym), but the constipation and what I call a tight feeling in my intestines remained...but then the insomnia, anxiety, flushing feeling  and jitteriness started on Thursday of this past week, big time!

I immediately recognized it as going Hyper and after I got only three hours of sleep Thursday night, I held off on taking any Levo on Thursday to see what happened. I slept pretty well on Friday night, so I decided to take .25mcg at the normal time early Saturday.  I felt fine, in fact had plenty of energy at the gym and did yard work all day yesterday... the only thing that remained was the tightness in my abdomen.  I went to bed last night about 11:00pm, an hour after I normally do, and tossed and turned until 3:00am!!! And the couple of hours I did get was not good!  It seemed like every time my bowels would move I would get this jolting feeling that kept me from falling asleep...very strange feeling! I decided to only take .25mcg again this morning (at a much later time than usual).

Here are my questions...am I doing the correct thing by reducing the Levo to the .25mcg dosage which I was on for 7 months but was too low for me? Should I go back to the .50mcg dose which I was on for only two weeks but felt good on? Or, as I've read here before should I cease all Levo for a couple of days to allow the increased amount to level off since I know T4 has a half life of about a week and then resume? And if so at what level?

Ironically I have a scheduled appointment with my doctors nurse practitioner this coming Wednesday  to get a referral to a GI doctor about my ongoing constipation and abdominal discomfort. (I was suppose to have a colonoscopy  a couple of years ago to address that issue but chickened out lol.)  But I will obviously be addressing the dosage issue now as well...I just need to figure out what to do till then. I can handle everything until then, except the insomnia!

Sorry about the long post...any advise is appreciated!!!!
7 Comments Post a Comment
Blank
Avatar_m_tn
In my opinion I would stop the T4 med for several days and see if the problem abates.  Then I would go back on the 50 mcg dose that seem to be working for you.  It's possible that there is an optimal dose between 50 and higher.   If so, it is best to increase from 50 very gradually, with testing of Free T3 and Free T4 along the way.

It would be helpful if you will tell us what thyroid tests have been done and post results and their reference ranges shown on the lab report.  
Blank
Avatar_m_tn
Thanks Gimel! I had a feeling that I needed to stop, I was just not sure for how long.  I guess I can stop until I have my appointment with my doctor on Wednesday. I’m not too bad during the day, it seems to hit me at night.

If I do stop for a couple of days do you know how long it takes before you start going Hypo again? I’d hate to do that…I guess that is what you get for speeding by going up too fast!

I just hope I can sleep tonight … Insomnia and the worry and anxiety that comes with it is the horrible!

And I’ll post my labs as soon as I get them (hopefully Wednesday)… the last recent ones are from three weeks ago when I was on .25mcg and before moving up to .50mcg. or the .75! You're right I have a feeing that my sweet spot is between 50 and 75... but this time will take it slow!!!
Blank
Avatar_m_tn
Considering everything, I wouldn't even venture a guess as to when you might become hypo again.   Let your doctor try to figure that one out.  Just remember that hypo is lots better than hyper.
Blank
Avatar_f_tn
I agree with gimel.  The last time I was overmedicated, my endo advised me to d/c all thyroid meds for 3 days then resume at my previous dose.  The 3 day hiatus really helped the hyper symptoms go away although it was a couple of weeks befre i felt "normal" again.  

You were only on 50 mcg for 2-3 weeks, so that dose hadn't even had time to reach its potential in your blood before you increased to 75.  It could be that, once you've been on 50 for the full 4-6 weeks, your other symptoms will improve.  It could be all you need.  You were only on 75 mcg for 4 days, so you ought to be pretty much back to normal after d/cing for 2-3 days.  If you look at it on a weekly basis, 75 mcg for 4 days equals 2 extra 50 mcg tablets.  Stop for 2 days, and your weekly intake is back to 50 per day.

Have you tried magnesium for the constipation?
Blank
Avatar_m_tn
Thanks Goolara! I am stopping the meds until I can see my doctor. And I’m going to try to move up my appointment rather than wait until Wed…

I had another horrible night last night trying to sleep. My stomach/abdomen was in knots and it kept me up to 3am! I’m just not sure if the intestinal issues are a separate problem or are thyroid (hyper/hypo) related?

Yes I periodically use magnesium (I use magnesium citrate powder)…but do you know if that is safe to use every day? I worry about becoming dependent on it… I also try stool softeners, etc… sometimes they work and other times they don’t.  That is the reason I wanted to schedule the colonoscopy which I’ve been putting off for years.  This sounds strange but it actually feels like my intestines are swollen and that is the reason things are not moving.. and somehow the stress they are under to “move things” along causes me to be irritated and can't sleep as a result…does that sound logical?

It just so happens that my re-occurring stomach issues this time, seemed to also occur at the same time I was titrating upward on my thyroid meds and went hyper… coincidence or a result of? That is what I hope my doctor can determine... and at the very least just help me to sleep!!!
Blank
Avatar_f_tn
Even if your intestinal issues are not caused by thyroid, they might very well be exacerbated by it...and the intestines might protest whether you are hypo or hyper.

I don't believe there's a dependency issue with magnesium.  You get it in your food, and it's water soluble, so what your body doesn't use gets flushed.  

It does sound logical.  If you're uncomfortable, you're not going to sleep or sleep well.

Have you been tested for celiac?
Blank
Avatar_m_tn
I have not been tested for celiac…would be interested to see if that may be the case!

Either way, I’m going to have to bear down and get the back end scoped! Lol … I’ve put it off for too long! Perhaps that may give me some answers. And since you said that the intestinal issues may be separate, but also affected by the thyroid, I’ll need to know either way as I search for my optimum dose!

I just wish I knew if the insomnia was cause by one or the other…it is just funny that it appeared only a few days after I started on the higher dose of the T4. Your right, the hyper-ness may have caused the intestinal irritation I’m feeling and thus the inability to sleep!

I pray for BALANCE!  As I’m sure everyone here on the forums do as well!!!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_m_tn
Blank
flyingfool
WI